Jump to content
CrazyBoards.org

Recommended Posts

For bipolar...

I'm kind of new to the med combinations (Topamax and Wellbutrin are the only ones that have worked for me). I read on these boards about the meds making people forgetful, dumb, not able to concentrate, etc. I have also heard about effect form Topamax. I am also currenlty experiencing it!

Are there any meds that don't have this effect? Is it an individual difference/trial-and-error thing? Are there any supplemental meds that help get rid of this?

I have noticed a considerable difference between 0 mg, 100mg and 200mg of Topamax and I'm on 100 mg now. So what are the options? I don't need intelligence deficiencies in addition to emotional instability!! ;)

Link to comment
Share on other sites

It seems to me that this is one of the 'try it and see' areas of the 'science' of psychiatry. Some meds make some people dumb, just like some meds work for some, not for others, have horrendous side effects for others yet etc etc. The conclusion I've come to is that you figure out what you're prepared to put up with in the cost-benefit analysis of meds: this is how I ended up coming off them altogether, as i wasn't prepared to put up with the increasing memory-loss that seroquel was giving me. If you're not happy with the side effects of a med, and aren't prepared to make that particular trade-off, tell your psychiatrist and between you work something out.

(I'm quite lucky with my psychiatrist, in that he seems to recognise that I am an intelligent, strong-minded person and if I raise something like this with him then he can't put me back in my box and force me to keep taking the drug. I know others' experiences have varied when trying to take a hand in their own treatment.)

Hope you find a solution!

xx

Link to comment
Share on other sites

When it comes to Topamax, the "stupids" tend to be really dose specific.

Many people who get the stupids at 100mg find they don't have them at 200mg.

But it is really a person by person thing.

I'm on 400mg a day (epilepsy & mood stabilization) and I'm no where as dumbed

down as I was on the lower dosages. I'm also on Keppra which is known for NOT

dumbing people down, but even clearing the fog. But Keppra is known for causing

some really horrible depression. I've not experienced it, but I'm not taking it for the

mood stabilization as much as I am for seizures.

Sorry if none of this makes any sense. I'm trying to concentrate while having cartoons

blaring in my ear.

Link to comment
Share on other sites

the WB shouldn't have an effect on your intelligence, except maybe to brighten you/make you more alert and allow you to function better that way.

topa on the other hand is a weird drug. maddy is totally right- it is dose specific. i got dumb on 50mg and manic as all hell from there on up. however, it did make me sick if i decided to drink at all. so if you are experiencing any problems with social drinking (me) or alcoholism, topa will help with that.

as for making you dumb, as i said, it depends specifically for you on what specific dose you're on. you're the only one who can tell that. it is trial and error, sorry to say.

as for supplements, make sure you're taking your omega-3 fatty acids either in the form of fish oil or flax oil (i encourage flax because of my veganism), and especially a multi-vitamin and your B-complex 50 vitamins. all of those help your brain. give them a chance to work too- they take at least a month to really make a difference. people have high expectations but they don't work immediately like adderall does or something.

i had to quit topa because it made me mroe manic than i've ever been before, but it worked before i got into higher than 75mg. my pdoc and i decided there are just better things for me to take.

have you looked into the atypical antipsychotic abilify? the maker (bristol myers-squibb) won't say it, but studies and real life examples confirm that it actually works better for bipolar disorder than for what it was invented for- an antipsychotic agent. abilify works great for me and i'd check it out.

have you tried lithium and/or lamictal? both work great, especially together if you can deal with the side effects some people have.

good luck!

;) loon

Link to comment
Share on other sites

Yeah, WB is awesome and not giving me any probs, it's just the Topamax, which was origninally prescribed for migraines and my pdoc wanted to increase the dose after the bipolar dx, but didn't after I told her of the side effects.

I am taking a multi-vitamin and fish oil as well. I will ask her about the options when I see her late next week, and I have heard good things about Abilify, but it's just so expensive! That's good to know that Topamax is dose-specific, maybe 400 mg would be ok, since both 100 and 200 mg were bad, but from what I remember, 200 mg was worse than 100 for concentration.

I take my medication for a little while, get all slow and dumb and stop taking them, start getting headaches, so I start taking them again. . . the repeat..!

And actually, it's weird but I can drink on Topamax just fine, it's only after WB was added that I had to cut down.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...